Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 34, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 11, 1999, 6:57 PM MDT for Adams County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 11, 1999, 6:57 PM MDT (00:57 UTC)
- Expired
- Aug 11, 1999, 7:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adams County, ND
The radar
The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:59 PM MDT | Tornado F0 | Bucyrus, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:30 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1951 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 120059 RRA TORBIS NDC001-120130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 657 PM MDT WED AUG 11 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... CENTRAL AND EASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 730 PM MDT * AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTHEAST OF HETTINGER...OR ABOUT 39 MILES EAST OF BOWMAN...MOVING SOUTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... HETTINGER AT 655 PM MDT HAYNES AT 715 PM MDT AT 615 PM MDT SKYWARN SPOTTERS REPORTED A TORNADO FROM THIS STORM NEAR THE TOWN OF REEDER. LAT...LON 4607 10281 4594 10262 4594 10230 4621 10270 & NNNN TWH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:05 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 11, 2:05 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT WED AUG 11 1999 ...THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS EXPECTED IN SRN ND TGT... AT 19Z SFC LOW PRES WAS IN NW TIP OF SD WITH WARM FRONT ALONG ND/SD BRDR. SUNSHINE AND MSTR CONVERGENCE ALONG WARM FRONT HAVE BOOSTED LI/S TO -8 IN SWRN ND THIS AFTN. STORMS IN SERN MT SHOULD REALLY TAKE OFF AS THEY ENTER SWRN ND. K-INDEX OF 35+ AND STRONG SFC CONVERGENCE WL LEAD TO AREAS OF HEAVY RAIN (1-3) INCHES IN SRN ND TGT. BOTH NGM/ETA DEEPEN LOW TGT WITH APPROACHING UPPER LEVEL S/W. LOW FCST TO MOVE TO ECNTRL SD BY 12Z...ALLOWING COOL CANADIAN AIR TO OVERSPREAD ND. LOW CLOUDS AND RAIN EXPECTED BEHIND CANADIAN CDFNT COMBINED WITH NE WINDS TO CREATE FALL LIKE WEATHER THU. NGM MOS DROPPED FCST HIGHS BY 10 DEGREES THU. THIS IS GREAT CONSIDERING TEMPS WERE IN M60S IN SRN CANADA THIS AFTN. PCPN SHOULD END IN NWRN ND B4 AFTN BUT MAY CONTINUE NEAR JMS ALL DAY. HIGH PRES MOVES THRU AREA THU NGT ALLOWING SERLY RETURN FLOW AND PS SKIES ON FRI. LOW PRES REDEVELOPS IN ERN MT ON FRI SO WILL KEEP CHC TSRA IN FAR WRN ND FRI AFTN AND EVENING. IN THE EXTENDED FCST...A FAST W-E FLOW DVLPS OVR ND WITH A GENERAL AREA OF LOW PRES OVER THE DAKOTAS. WL BROAD BRUSH EXTENDED WITH CHC TSTMS EACH DAY AS TIMING WILL BE A PROBLEM. .BIS...NONE. NOAH
In the hours before
Local storm report, Aug 11, 4:55 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT WED AUG 11 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 10 S AMIDON ND 0.88 INCH HAIL AND
08/11/99 SLOPE ROTATING WALL CLOUD
REPORTED BY AMATEUR
RADIO OPERATOR AND
EMERGENCY MANAGER
NOAHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:02 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 58 min |
| Aug 11, 6:25 PM MDT | Tornado Warning | BIS | Adams | 35 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.